Wyoming, 2024

Winter Storm in Wyoming, March 23 to 24, 2024

March 23 to 24, 2024 · NWS RIW · 1 event in 1 county or zone

A Pacific trough moved across the area. This combined with a jet streak to produce locally heavy snow around Cody where 5 to 8 inches of new snow fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific trough moved across the area. This combined with a jet streak to produce locally heavy snow around Cody where 5 to 8 inches of new snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 23, 8:34 PM MST, 26 minutes earlier. Its key messages:

  • Snow continues to push into the western mountains today through Sunday, with steady and moderate snow.
  • Snow reaches east of the divide Sunday, with most areas only seeing light amounts.
  • Gusty north winds expected for northern WY tonight and Sunday.
Area forecast discussion, Mar 23, 8:34 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
934 PM MDT Sat Mar 23 2024

.KEY MESSAGES...

- Snow continues to push into the western mountains today
  through Sunday, with steady and moderate snow.

- Snow reaches east of the divide Sunday, with most areas only
  seeing light amounts.

- Gusty north winds expected for northern WY tonight and Sunday.

&&

.DISCUSSION...
Issued at 1244 PM MDT Sat Mar 23 2024

The large-scale trough continues to make landfall along the
PacNW today, with broad southwest flow ahead of it. This
moisture tap ahead of it, along with diffluence aloft, is
bringing both orographic and atmospheric lift to produce
snowfall across the western mountains. These two features peak
this evening, which is when the fastest snow accumulation is
expected. As the trough moves east tonight, the moisture flow
begins to decrease aloft. At the sfc, winds shift more from the
northwest, which is less effective for uplifting snowfall out
west. With this somewhat more limited snowfall period, overall
snow totals will remain in Advisory levels at higher elevations,
which are already covered and need no changes. For the lower
basins out west, slightly drier sfc air along with downsloping
will limit snowfall at lower elevations, so will not need
advisories for Jackson Hole or Star Valley.

East of the Divide, the trough moves through tonight and
tomorrow morning, bringing a good cold front southward across
the region. With temperatures falling considerably overnight
tapping moisture, some snowfall is expected. Most areas will
remain light, as the moisture is limited, precip will be more
focused along the weak front as it moves through, and will start
as a mix of rain and snow. Concerning areas for snow will be
areas just north of the Owl Creek and Bridger Mountains,
including Thermopolis, and along the Wind River Range, where
upsloping will be greatest. Latest snowfall totals for Hot
Springs County remain 3 to 5 inches, taking into account any
melting from warmer ground temperatures, so will not be
expanding the Advisories into those areas.

The front will also be bringing a considerable northerly push of
cold winds as it barrels through the Bighorn Basin and across
Johnson and Natrona Counties. Winds tonight and tomorrow will
easily be gusting 25 to 35 mph, with a few gusts near 50
possible.

Cold temperatures behind the front will fall into the teens
Sunday night with clear skies and light winds. It will take a
few days to recover back to near where we've been the past
several days, right before the next weather system attempts to
break into the Northern Rockies.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 926 PM MDT Sat Mar 23 2024

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

MVFR ceilings and visibility to start the period with VCSH
turning into light snow on station shortly into the period.
Southwesterly winds 10-15kts will turn northwest to northerly
after 08-10Z with FROPA gusting up to 25kts by 17-19Z as the
cold air pushes quickly through the CWA north to south. Snow
will come to an end widespread keeping VCSH after this point
before exiting southward after 23-01Z later further south for
RKS. MVFR ceilings continue through the end of the period and
overnight expecting to improve later Monday morning into the
next TAF cycle.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Sporadic rain showers in the vicinity of CPR, COD, and WRL that
will turn to snow after 10-13Z north to south but more
widespread north for COD and WRL. LIFR ceilings at COD with
damming northeast surface flow that will continue through the
morning. This will become prevalent further south post frontal
trough 14-17Z towards CPR, LND, and RIW. This will be when the
cold air gradient will increase winds to 25kt gusts that will
last through around 01Z before diminish to 10-15kts as the
gradient relaxes now well behind the cold front. This will be
when snow comes to an end into the overnight hours Sunday night
remaining MVFR throughout before lifting into the next TAF cycle
or two for Monday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Sunday for WYZ001-002-
012-014-015-024.

&&

DISCUSSION...Straub
AVIATION...Lowe
Hazardous weather outlook, Mar 23, 2:57 AM MST, 18 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
357 AM MDT Sat Mar 23 2024

WYZ001>020-022>030-241400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
357 AM MDT Sat Mar 23 2024

...Winter Weather Advisories for Western Wyoming Mountains Saturday
through Sunday Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Periods of snow in the west, with the heaviest snow expected
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Strong wind expected for the northern Big Horn Basin and
Johnson County. Snow spreading across the area from northwest to
southeast, but accumulation should remain light for the most
part.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Cody Foothills

When
March 23, 9:00 PM MST to March 24, 4:00 PM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168282.